opium poppy Papaver somniferum
Free, unconjugated morphine (which is pharmacologically active, and can cross the blood brain barrier to react with opiate receptors) can be detected by RIA and GC-MS. Morphine probably accounts for all, or most of, the narcotic activity of heroin in the brain. One to two hours after injection, morphine glucuronide concentrations exceed morphine concentrations in blood. Opiates can be detected in urine for 72 hours. Post-mortem redistribution is not thought to be a significant factor. Samples for opiate analysis should be taken in sodium fluoride preserved tubes.
source: Drug Enforcement Administration via Wikipedia
converting heroin tar for illicit use
The half-life of morphine is 2 - 3 hours, the half-life is heroin is 2 - 6 minutes.
Diamorphine is rapidly deacetylated to 6-monoacetylmorphine, which is specific for heroin and has a half-life of 6 – 25 minutes, before being hydrolysed to morphine.
Analysis of total morphine in blood is performed (for recent use), whilst total morphine can be measured in liver, bile, kidneys and urine for past exposure.
According to Basselt, blood concentrations of heroin in fatal overdoses averages 0.43mg/L (range 0.01 – 3mg/L).
6-monoacetylmorphine can be detected in vitreous humour even if it is not present in post-mortem samples of blood.
rapidity of death
The following is taken from Spiehler and Brown (1987), a seminal paper based on analysis of post-mortem heart blood.
Rapid opiate deaths are taken to be those that occur within three hours of injection, and are characterised by high levels of unconjugated morphine (i.e. free/active morphine). As survival time increases, the concentration of morphine glucuronides increases, unless they are unable to excrete such glucuronides, for example in cases of renal disease or hypoxia.
Rapid opiate deaths from heroin are also associated with high levels of 6-monoacetylmorphine.
Rapid opiate death equals unconjugated morphine to total morphine ratio of 0.5 – 1 (i.e. 50 – 100% unconjugated morphine present), whilst a delayed opiate death is associated with a ratio of less than 0.5 (i.e. less than 50% unconjugated morphine present).
fatal morphine concentrations described in the literature
Staub et al (1990)
- Rapid death – free morphine 0.78mg/L (0.05 – 2.1mg/L) representing approximately 76% of the total blood morphine concentration.
- Delayed death – free morphine 0.37mg/L (0.05 – 0.5mg/L), representing approximately 31% of total morphine.
Aderjan et al (1995)
- In a suspect heroin overdose case, the total morphine level was 0.67mg/L, M6G 0.78mg/L, and M3G 1.86mg/L.
Suicidal heroin overdose – blood morphine concentrations 0.38, and 0.41mg/L; urine morphine concentrations 0.1, and 0.49mg/L.
Body packers – up to 120mg/L have been identified
mechanisms of death in opiate toxicity
Very rapid opiate deaths may relate to myocardial sensitisation to catecholamines, leading to an arrhythmic death, whilst less rapid deaths may be due to the central/respiratory depressant effect of morphine.
Other deaths may be related to the anaphylactoid reaction, causing cardiovascular collapse, due to mast cell degranulation following morphine use.
Unfortunately, fatal levels are variable, and measured levels do not take into account individual tolerance, direct toxicity, or toxicity of adulterants.
So-called fatal levels may be also be comparable to those present in live individuals on maintenance treatment.
In many cases, however, having considered the circumstances of the death, and the overall post mortem findings, one might be confident that opiate toxicity provides the most plausible explanation for death. In such cases, pathologists might choose to give to the coroner their opinion on the cause of death - on the balance of probabilities - in the following terms:
- The post-mortem concentration falls within the range of levels recorded in other fatal cases attributed to heroin and, in the absence of circumstances indicating suspicion (or the absence of overt evidence of third person involvement etc), the post mortem toxicological findings provide an adequate explanation for death
loss of tolerance to opiates whilst in prison etc
Unless the individual has been able to use heroin whilst in prison, his/her tolerance to its effects will be reduced (and the amount present in that individual’s hair will also be reduced), which might then result in a fatal overdose following release from prison, when that individual uses an amount which previously had been thought to be “normal” for them.
case law relevant to drug-related deaths in England & Wales
R v. Kennedy (2007) was decided by the House of Lords, and involved the question of “when is it appropriate to find someone guilty of manslaughter where that person has been involved in the supply of a Class A controlled drug, which is then freely and voluntarily self-administered by the person to whom it was supplied, and the administration of the drug then causes his death?”
The answer was never, in the case of a fully-informed and responsible adult.
This ruling applied where the accused has “cooked up heroin”, and others (for example Byram (2008) Court of Appeal) have had their conviction quashed even though they had helped the deceased find a vein etc., but did not actually plunge the syringe themselves.
drug-related deaths in the media - Rachel Whitear
At the time of Rachel Whitear's death, it was assumed that she had died of a heroin overdose, and photographs of her body - at it was discovered in situ - were released by her parents for use in an anti-drugs campaign. The absence of a post mortem examination following her death, however, was a major error in the investigation of her death, and her body was subsequently exhumed, with a second inquest finding that whilst she probably did die of a heroin overdose, she may not have given herself the injection.
Read the Independent Police Complaints Commission (IPCC) report into the investigation into Rachel's death.
Rachel Whitear's body in situ (photographs released to the public by her parents)
(Note the pattern of post mortem hypostasis and marbling, with marked petechiae within hypostasis)
neuropathology of opiate abuse
Ischaemic infarcts may be present, mainly in watershed areas, due to reduced cerebral perfusion, and global hypoxia. There may be evidence of previous overdoses in the form of laminar sclerosis, and bilateral globus pallidus infarction. The spinal cord may also be affected, with embolic patches containing refractile material.
methadone (see Milroy and Forrest 2000)
methadone man and buprenorphine babe
Source: detail from the comic produced by the Open Society Institute's International Harm Reduction Development Programme campaign to reduce IV drug use-associated harms (to download this comic, visit their website)
Methadone is a synthetic opioid-type drug with similar actions to morphine, and is well-absorbed from the gastrointestinal tract. The therapeutic levels are generally reached within 30 minutes of ingestion, with peak plasma concentrations being present between 2 – 4 hours following ingestion. Methadone has a long half-life (10 – 18 hours) and is highly lipid soluble. There is no instant euphoria with methadone ingestion.
Methadone has been implicated in 167 deaths in Britain in 2003 (50% of which result from black market, or diverted methadone use).
Withdrawal effects are controlled by 150 – 200µg/L of methadone (in plasma), whilst maintenance dose concentrations are thought to be over 400µg/L (in plasma).
These “therapeutic” concentrations overlap with fatal concentrations:
- Methadone as the sole cause of death – 584µg/L (range 84 – 2700µg/L, medium 435µg/L)
- Methadone as the sole cause of death in children (288 – 489µg/L)
- Mixed drug deaths with methadone – 576µg/L (49 – 2440µg/L, medium 294µg/L)
Those dying from uncontrolled methadone use may have no or reduced opioid tolerance, although it may simply relate to a lack of regulation of the quantity ingested by that individual.
There is possible post-mortem redistribution of methadone.
Greater than 10mg/L methadone in stomach contents is evidence of methadone ingestion.
There are unpredictable polydrug interactions with methadone, and small amounts can prove fatal in children.
In cases where there is a low methadone concentration, death may have been due to a prolonged period of unconsciousness, and/or aspiration pneumonia.
- Baselt RC. Disposition of toxic drugs and chemicals in man 7th Edition, Biomedical Publications, Foster City, California, USA 2004
- Spiehler V, Brown R. Unconjugated morphine in blood by radioimmunoassay and gas chromatography/ mass spectrometry. Journal of Forensic Sciences 1987; 32:906-916
- Staub C, Jeanmonod, Frye O. Morphine in post-mortem blood. International Journal of Legal Medicine 1990; 104:39-42 [in Baselt]
- Aderjan R, Hofmann S, Schmitt G, Skopp G. Morphine and morphine glucuronides in serum of heroin consumers and heroin-related deaths determined by HPLC with native fluorescence detection. Journal of Analytical Toxicology 1995; 19:163-168 [in Baselt]
- R v. Kennedy  UKHL 38 (17 October 2007)
- R v. Byram and Burgess  EWCA Crim 516
- Milroy CM, Forrest ARW. Methadone deaths: a toxicological analysis. Journal of Clinical Pathology 2000; 53:277-281